Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
196 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes sudden rise in BP in a 90 year old?

my 90 year old mother has is on lotrel for high blood pressure.
She has had a problem with her blood pressure spiking to about 187/90 for the past several weeks. When her blood pressure spike, her face turns red and she belches frequently. She took .1 mg clonidine hcl to bring the pressure down but it is still 175/87 45 minutes later. Is her belching a signal of anything more serious. Should she take another clonidine?
Tue, 14 Oct 2014
Report Abuse
Question is related to
Diseases and Conditions
Drug/Medication ,  
General & Family Physician 's  Response
hi,
I had gone though your question and understand your concerns.In older people their actual blood pressure(ie.actual pressure inside the blood vessels) is a little lesser than what we measure with the B.P apparatus..it is called osler's effect,so hypetension in the elderly should not be overtreated.

The sudden rise in B.P(187/90), over a few weeks may not be normal and warrents further investigations and information.

-Is she diabetic?
-Is she taking aspirin or any other pain medication?
-Is she having any arthitis or pain anywhere else in the body?
-Is she able to pass urine normally(any burning sensation or difficulty /decreased urine)
-Do u find any difference in her breath smell?(ammoniacal, etc)
-Does she have this belching problem regularly..?

If I were your doctor, considering your mothers age and the onset of symptoms
regarding hypertension and belching:
-I would recomend a kidney function test: UREA & CREATININE
a problem with the kidney may cause the B.P to elevate and the increase in urea due to a problem with kidney can cause belching.

This is to be on the safer side, if no abnormality is detected then our way of treatment becomes easier.
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

Hello Doctor, I am 34 years old, and have had a high BP since having my first child in 2000. It has been controlled with medication and once i am...

Recent questions on  Clonidine

doctor1 MD

For the past several days I have fluttery feeling, pulsing? feeling on left side of my head high close to the crown. Happens every 1/2 hour or so...

doctor1 MD

My health care provider has prescribed clonidine 0.1 mg bid, and i'm already taking norvasc and cozaar. I have been taking it for two days. I have...

doctor1 MD

GOOD MORNING SIR..! I am a general physician from kakinada A.P, and amcould you please tell me if the mentioned molecule would be of any use to me...

doctor1 MD

hi i had these semptoms on 12/01/10
lightheadedness dizzyness throwing up 6 x with several spots of blood in it each time hand shackes the feeling...

doctor1 MD

I’m taking Clonidine for High BP , I was only on for 2 weeks,0.1mg (twice a day) and had every side effect. The Dr. Said to to cut back to once a...

doctor1 MD

I realized today after feeling like I was losing my mind and having a nervous breakdown for several days, that I haven't been taking my...

doctor1 MD

I am taking Amlodipine 5 MG, Clonidine 0.1 MG, Lisinop/HCTZ 20-25 M, and Bystolic 10 MG. I have ran out of my Bystolic and will get them tomorrow....